Advertisement

What is antidepressant discontinuation syndrome?

Antidepressant discontinuation syndrome, sometimes shortened to “discontinuation syndrome,” is the abrupt halting of medication that sets into motion a series of negative experiences that can include dizziness, nausea, headache, numb or shock-like sensations, diarrhea, and sweating, just to name a few. Unlike withdrawal effects from addictive drugs or alcohol, withdrawal from antidepressants does not result in drug craving.

Antidepressants are not addictive. If you come off your prescription(s) carefully, your neurochemistry slowly returns back to its original functioning. However, hastily stopping medication jars your system—and your body takes the hit. Most individuals who experience discontinuation syndrome think they have the flu or a very bad cold—and don’t attribute these symptoms to the stopping of antidepressant education. Coming off medication in a controlled way, overseen by your health professional, avoids this uncomfortable experience.

 

Continue Learning about Prescription Drug Adherence

Your Prescription—Right From the Start
Your Prescription—Right From the Start
Has your doctor ever handed you a prescription that you’ve been completely unable to read? But when you hand the mystery message over to the pharmacis...
Read More
What should I do with leftover prescription medication?
Dr. Michael Roizen, MDDr. Michael Roizen, MD
Some people try to save money by keeping medication for possible future use, but this is a sure-fire...
More Answers
Can medicines be crushed?
MDLIVEMDLIVE
That depends. Some can, some cannot. Generally, if it is a standard medication, it *MAY* be able to ...
More Answers
Is Antibiotic Resistance a Serious Problem?
Is Antibiotic Resistance a Serious Problem?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.